MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0830
Medical Device Problem Codes Separation Failure (2547); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01014.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils) and a smart coil detachment handle (handle).During the procedure, the physician successfully placed a smart coil in the target location using a non-penumbra microcatheter and the handle.The physician then was unable to detach a second smart coil using neither the handle nor manual detachment.Therefore, the physician attempted to remove the smart coil; however, the smart coil detached while being retracted within the microcatheter.The physician then used a guidewire to place the detached smart coil in the target location.The procedure was then completed using a new microcatheter, a new coil, and two new smart coils.It was reported that a metal fragment from the pusher assembly of the second smart coil was found in the hub of the removed microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken and pull tube was retracted into the hypotube on the proximal end of the pusher assembly.Bends and kinks were present throughout the pusher assembly.The pusher assembly was fractured approximately 6.5 cm from the proximal end and the distal detachment tip (ddt) was fractured on its distal end.Conclusions: evaluation of the returned smart coil revealed a separated pet lock.This type of damage typically occurs during an attempt to detach the embolization coil from its pusher assembly.Based on the return condition of the smart coil pusher assembly, non-penumbra microcatheter, and the handle not being returned for evaluation, functional testing could not be performed.Therefore, the root cause of the inability to detach the coil during the procedure could not be determined.Further evaluation revealed the ddt was fractured from the rest of the pusher assembly, a proximal fracture and pusher assembly kinks.If the device is forcefully retracted against resistance, damage such as a fractured ddt may occur.The proximal fracture and pusher assembly kinks were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8631746
Report Number3005168196-2019-01013
Device Sequence Number19246369
Product Code HCG
UDI-Device Identifier00814548014524
UDI-Public00814548014524
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/13/2022
Device Catalogue Number400SMTSTD0830
Device Lot NumberF78150
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/23/2019
Supplement Date Received by Manufacturer07/03/2019
Initial Report FDA Received Date05/22/2019
Supplement Report FDA Received Date07/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005